Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 139, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2018, 12:01 PM MDT for Eddy County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2018, 12:01 PM MDT (18:01 UTC)
- Expired
- Jun 16, 2018, 1:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:50 AM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 16, 10:50 AM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1150 AM CDT Sat Jun 16 2018
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
Cloud cover will increase, especially tonight as rain chances
increase. Ceilings should stay VFR through this evening, except for
temporary MVFR, if not IFR, in heavy rainfall at KHOB, KINK, KPEQ,
and KFST where the axis of thunderstorms is expected to set up.
Gusty south to southeast winds will affect most terminals this
afternoon and tonight, in addition to more erratic gusty winds in
and near any thunderstorms. MVFR ceilings could form at all but
KCNM ahead/behind thunderstorms so have added these to the forecast.
&&
PREV DISCUSSION... /issued 232 AM CDT Sat Jun 16 2018/
Mid-level remnants of Bud were lifting nwd thru Sonora and wrn
Chihuahua MX with an expansive plume of moisture covering much of
the desert SW. Bud's remnants are embedded within broader mid-
level flow e of a trof, meanwhile off to the e INVOF AR/LA an
upper-level anticyclone is in place. Over the next 24-30hrs the sw
flow aloft will remain anomalously moist (2-3 positive standard
deviations) and as said trof and anticyclone move e and w,
respectively, the mid-level moist axis (well seen in mid-level
theta-e) will sharpen and flow will strengthen. This long fetch sw
flow will be favored to entrain shrtwv trof/s and become unstable
today, some strong storms with heavy rain are possible. A look at
OMEGA cross sections from sw of Presidio into SE NM indicate
strong lift embedded with in this moist axis and we expect that
SHRA/TSRA will flourish, especially Sat evening - Sun morning. The
possibility of training cells within this axis increases the
possibility of heavy rain generally from Presidio- Davis Mtns-W
PB-SE NM, where generally 1-3" of rain will be possible. Impacts
include the possibility of Rio Grande/tributary flooding and flash
flooding in the Davis Mtns, especially within the McDannald and
Scenic Loop burn scars. WPC has highlighted much of the described
area within the slight risk of excessive rainfall. The end result
for us is the issuance of a Flash Flood Watch for Presidio, Jeff
Davis and Brewster Counties for late Sat PM thru Sun AM, leaving
the next shift the decision as to the need for northward
expansion? Sun/Mon PM PoP forecast will again be focused around
the mid-level theta-e ridge axis where SB instability, if not
hindered by cloud cover, will have a chance to focus. Thereafter
there are still difference in GFS/ECMWF wrt inverted mid-level
trof, GFS farther n and as such wetter across the CWFA Tue,
possibly Wed? There is agreement with drier forecast Thur-Sat with
a warming trend. In the meantime with clouds/precip/lower
heights/absence of low-level thermal ridge will make for pleasant
temperatures for this time of yr.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 92 73 91 73 / 10 20 30 30
Carlsbad 90 68 91 67 / 40 70 20 10
Dryden 92 74 93 74 / 30 40 40 20
Fort Stockton 91 70 88 70 / 40 70 50 30
Guadalupe Pass 84 63 85 66 / 50 60 20 0
Hobbs 87 67 86 66 / 30 80 30 20
Marfa 87 63 82 61 / 50 90 50 30
Midland Intl Airport 91 72 91 72 / 10 40 40 30
Odessa 91 72 90 72 / 10 50 40 30
Wink 92 71 91 70 / 40 80 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 5 PM CDT this afternoon through Sunday
morning for Big Bend Area-Davis/Apache Mountains Area-Marfa
Plateau-Presidio Valley.
&&Hazardous weather outlook, Jun 16, 2:11 AM MDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 311 AM CDT Sat Jun 16 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-170815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 311 AM CDT Sat Jun 16 2018 /211 AM MDT Sat Jun 16 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon and evening, mainly over southeast New Mexico and south through the Davis Mountains. Some storms could be strong to severe, potentially producing large hail and strong winds along with heavy rainfall and frequent lightning. Rain chances increase later tonight with heavy rainfall and flash flooding being the main concerns during this time. The areas of greatest concern will be areas near Presidio and western areas of Big Bend northward through the Davis Mountains, upper Trans Pecos and southeast New Mexico, where 1-2 inches of rainfall with locally higher amounts will be possible. A Flash Flood Watch is in effect for Presidio, Jeff Davis and Brewster Counties late this afternoon through Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will continue into Sunday and Sunday night, with best chances shifting farther east into the Permian Basin and Lower Trans Pecos. Heavy rainfall and localized flash flooding will continue to be a concern with any thunderstorm. There could also be flooding along the Rio Grande during this time due to runoff from heavy rainfall, or influx of water from the Rio Conchos. There will be more chances of thunderstorms next week, with heavy rainfall being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:38 AM MDT | Flash Flood Watch | MAF | Andrews, Crane, Dawson, Ector, Gaines, Loving and 5 more | 31 hr |
| Jun 16, 1:06 PM MDT | Special Weather Statement | MAF | Loving | 54 min |
| Jun 16, 2:05 PM MDT | Special Weather Statement | MAF | Loving, Reeves, Winkler | 55 min |
| Jun 16, 2:22 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Loving, Winkler | 53 min |
| Jun 16, 2:37 PM MDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward | 3 hr |
| Jun 16, 3:12 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Loving, Winkler | 63 min |
| Jun 16, 3:40 PM MDT | Areal Flood Advisory | MAF | Andrews, Ector, Gaines, Loving, Pecos, Reeves and 2 more | 2 hr |
| Jun 16, 3:59 PM MDT | Special Weather Statement | MAF | Ward, Winkler | 46 min |
| Jun 16, 4:33 PM MDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 42 min |
| Jun 16, 4:39 PM MDT | Special Weather Statement | MAF | Ward | 36 min |
| Jun 16, 4:42 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 48 min |
| Jun 16, 5:31 PM MDT | Special Weather Statement | MAF | Ward | 59 min |
| Jun 16, 5:41 PM MDT | Flash Flood Warning | MAF | Pecos, Reeves, Ward | 3 hr |
| Jun 16, 12:16 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jun 16, 12:25 PM MDT | Special Weather Statement | MAF | Eddy | 50 min |
| Jun 16, 12:37 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 53 min |
| Jun 16, 1:01 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 59 min |
| Jun 16, 1:24 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 66 min |
| Jun 16, 2:00 PM MDT | Special Weather Statement | MAF | Lea | 45 min |
| Jun 16, 2:43 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jun 16, 3:17 PM MDT | Special Weather Statement | MAF | Lea | 73 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.